Medicines, by design, are supposed to make us feel better. They cure our diseases, alleviate our pain and even improve how our body systems work.
But there are those people who react differently with medicines and for these people instead of relief their condition is exacerbated by their allergy to the drug.
Allergy to medicine occurs because the person’s immune system deems a drug to be a harsh threat so it releases histamines that trigger an allergic reaction.
The symptoms that appear with medicine allergy are:
- Skin rash
- Shortness of breath
- Runny nose
- Itchy, watery eyes
Some people also experience anaphylaxis as a response to medicine allergy. Symptoms of anaphylactic shock from medicines are:
- Tightening of throat and airways leading to trouble breathing
- Nausea or abdominal cramps
- Vomiting or diarrhea
- Dizziness or lightheadedness
- Weak, rapid pulse
- Drop in blood pressure
- Loss of consciousness
There are other symptoms that occur during an allergic reaction to medicine and these symptoms can occur even after the drug was already administered to the patient.
These symptoms are:
- Drug-induced anemia – a condition wherein the red blood cells get reduced and this can cause fatigue, dizziness, headaches, chills, chest pain, shortness of breath, and irregular heartbeats
- Inflammation in the kidneys – this condition is also known as nephritis and the symptoms that occur are blood in the urine, pain while urinating, frequent need to urinate, swelling of the body, pain in the pelvis, vomiting, fever, confusion etc.
- Serum sickness – the symptoms of this condition are: hives, rash, swollen and painful joints, fever, flushed skin, diarrhea, itching, stomach cramping, soft tissue swelling, headache, shortness of breath, facial swelling and swollen lymph nodes
- Drug rash with eosinophilia and systemic symptoms – symptoms of this condition are: high white blood cell count, facial edema, fever, itchy rash, swollen and painful lymph nodes, morbilliform rashes, and a recurrence of dormant hepatitis infection
What causes drug allergy?
Just like any other allergic reaction, drug allergy occurs because the immune system deems the allergen, in this case the medicine, as a harsh threat to the body.
Therefore, the immune system releases histamines that trigger an allergic reaction, which then causes the hives and other symptoms to appear.
For some individuals it takes only one administration of the drug to trigger a reaction.
But there are others who develop an allergic reaction to a particular medicine after repeated administration of the substance.
The drugs that often trigger a reaction are:
- Pain-killers – medicines designed to alleviate pain often trigger allergic reactions and the medicines that often do this are ibuprofen, aspirin and naproxen sodium
- Antibiotics – penicillin often triggers an allergic reaction
- Drugs that alleviate autoimmune diseases specifically rheumatoid arthritis
- Chemotherapy drugs
How to prevent this?
It’s important to see an allergist and have him/her find out which medicines you’re allergic to so that you can avoid them in the future.
As soon as you know what medicines you’re allergic to inform health workers about your condition so that they can prepare another medicine for you in case they need to administer a drug that you’re allergic to.
Also, allergists provide patients with a medical bracelet where information about your allergies is imprinted on it. Please wear it at all times.